Hail, Deschutes
- When
- August 17, 6:36 PM PST
- Where
- Deschutes County, 0.85 mi NE of Bend Sunriver Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.880, -121.440
Lingering moisture allowed for continued thunderstorm activity across portions of northeast Oregon. 00).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lingering moisture allowed for continued thunderstorm activity across portions of northeast Oregon. Storms were marginal to strong, but an isolated severe storm was reported with heavy rain and hail lots of hail the size of nickels (0.88) and quarters (1.00). Hail accumulated to be about 2 inches deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 3:10 PM PST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 410 PM PDT SUN AUG 17 2014 UPDATED FIRE WEATHER DISCUSSION AND HEADLINES .SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW WILL BE MOVING SOUTH FROM THE WASHINGTON COASTLINE TOWARDS NORTHERN CALIFORNIA TONIGHT. THE BEST DYNAMICS WITH THIS SYSTEM REMAINS OFFSHORE ON THE WEST SIDE...BUT THE SOUTHERLY FLOW ON THE EAST SIDE AND VERTICAL LIFT OF THE SYSTEM WILL AID IN CAUSING SOME ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. FORECAST SOUNDINGS INDICATE ABOUT 20 KTS OF BULK SHEAR MAINLY OVER CENTRAL OREGON AND STEERING FLOW IS QUITE LIGHT...ABOUT 10 KTS TOWARDS THE NORTHEAST. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND GUSTY WINDS AS THEY SLOWLY MOVE IN A NORTHEASTERLY DIRECTION. THERE COULD BE SOME POTENTIAL FOR LOCALIZED PONDING AND SMALL STREAM FLOWS...ESPECIALLY NEAR AND WITHIN BURN SCARS. THUNDERSTORMS MAY PERSIST OVERNIGHT GIVEN THE PROXIMITY OF THE UPPER LOW BEFORE DISSIPATING AROUND SUNRISE. ON MONDAY...THUNDERSTORM COVERAGE SHOULD BE LESS THAN TODAY OWING TO THE UPPER LOW MOVING FURTHER SOUTH AND LESS VERTICAL ASCENT OVER THE AREA. THUNDERSTORMS WILL BE CONFINED TO EASTERN FACING SLOPES OF CENTRAL OREGON...THE JOHN DAY HIGHLANDS...AND THE WALLOWA MOUNTAINS MONDAY AFTERNOON AND EVENING. NORTHERN OREGON AND SOUTHEASTERN WASHINGTON WILL FALL UNDER THE INFLUENCE OF DRY WESTERLY FLOW MONDAY AFTERNOON CUTTING OUT ANY CHANCES FOR THUNDERSTORM DEVELOPMENT IN THOSE AREAS. ANOTHER SYSTEM WILL APPROACH THE AREA WITH A PACIFIC COLD FRONT MOVING THROUGH THE AREA TUESDAY AFTERNOON. CONDITIONS ARE EXPECTED TO BECOMING QUITE BREEZY BEHIND THE FRONT WITH THE STRONGEST WINDS FORECASTED TO OCCUR IN THE COLUMBIA BASIN AND EAST SLOPES OF THE CASCADES. THE MAIN DYNAMICS WITH THIS SYSTEM ON TUESDAY WILL REMAIN IN CANADA...BUT OROGRAPHIC LIFT WILL AID IN CAUSING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EAST SLOPES OF THE CASCADES AND THE BLUE MOUNTAIN TUESDAY AFTERNOON AND EVENING. NORTHWESTERLY FLOW BEHIND THE TROUGH ON WEDNESDAY WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE WITH BREEZY CONDITIONS ONCE AGAIN. BIEDA .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. A TROUGH OF LOW PRESSURE WAS OVER THE PACNW WEDNESDAY NIGHT WITH SOME SHOWERS POSSIBLE ALONG THE WA CASCADES AND OVER THE BLUE/WALLOWA AREAS INTO THURSDAY. THE TROUGH REMAINS NEARLY STATIONARY INTO FRIDAY AND THE POSSIBILITY OF SHOWERS EXISTS INTO SATURDAY BEFORE DRIER AIR WORKS ITS WAY INTO THE REGION TOWARD THE LATTER PART OF THE WEEKEND. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. VP && .AVIATION...00Z TAFS...MOSTLY VFR CONDITIONS WILL PERSIST FOR THE NEXT 24 HOURS EXCEPT FOR TAF SITES KRDM AND KBDN WHICH COULD APPROACH LCL MVFR CEILINGS IN AND NEAR TSRA UNTIL 04Z. VP && .FIRE WX...UPDATE...BASED ON LATEST RADAR TREND AND LIGHTNING DETECTION...A RED FLAG WARNING WAS ISSUED FOR OREGON FIRE ZONE 642 WHICH COVERS THE ALDRICH AND STRAWBERRY MOUNTAINS. THERE ARE SEVERAL CONCERNS FOR THE NEXT 48 HOURS. THE LIGHTNING ACTIVITY LEVEL WITH ISOLATED THUNDERSTORMS THIS EVENING WILL NOT BE SIGNIFICANT...BUT THERE COULD BE AROUND 20-30 CG STRIKES IN AREAS SOUTH OF BEND FOR SEVERAL HOURS BEFORE SUNSET WHICH IS MARGINAL FOR RED FLAG CONDITIONS. THERE MAY BE A FEW ISOLATED NOCTURNAL THUNDERSTORMS AFTER SUNSET. ON MONDAY...THE THREAT OF THUNDERSTORMS WILL BE LESS DUE TO THE POSITION OF THE UPPER LOW AND VERY LITTLE ASCENT. THE NEXT FIRE WEATHER CONCERN WILL BE INCREASING WINDS ON TUESDAY. A MARINE PUSH IS EXPECTED TUESDAY MORNING...INCREASING THE WINDS ACROSS THE COLUMBIA BASIN AND SURROUNDING VALLEYS BUT ALSO INCREASING THE RELATIVE HUMIDITY VALUES. ALL MODEL GUIDANCE ARE IN AGREEMENT THAT RH'S WILL BE IN THE 20S AND WINDS WILL BE AROUND 15-25 MPH IN THE COLUMBIA BASIN ZONES. WILL HIGHLIGHT THE WIND CONCERNS IN THE FIRE WEATHER FORECAST BUT FEEL THIS WILL NOT WARRANT A WATCH. WISTER && .PRELIMINARY POINT TEMPS/POPS... PDT 62 93 64 89 / 10 0 10 10 ALW 67 93 68 89 / 10 0 10 10 PSC 64 95 66 92 / 10 0 0 10 YKM 62 93 64 90 / 10 0 0 10 HRI 63 94 64 91 / 10 0 0 10 ELN 66 94 62 89 / 10 0 0 10 RDM 53 89 55 86 / 20 10 20 10 LGD 53 90 55 87 / 10 10 10 10 GCD 59 90 59 86 / 20 20 20 10 DLS 65 96 67 87 / 10 0 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR OR506... WA...NONE. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 98/97/97
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
640 PM PDT SUN AUG 17 2014
ORZ506-509-180245-
EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN DAY HIGHLANDS OR-
640 PM PDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DESCHUTES COUNTY UNTIL
745 PM PDT...
AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF LA PINE...OR 29 MILES SOUTH OF
BEND...MOVING NORTH AT 5 MPH. THIS STORM WILL PASS TO THE EAST OF
THREE RIVERS.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
LAT...LON 4362 12140 4401 12136 4392 12082 4361 12110
4361 12140
TIME...MOT...LOC 0138Z 187DEG 4KT 4365 12127
RSCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
721 PM PDT SUN AUG 17 2014
ORZ502-503-180315-
NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
721 PM PDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GRANT AND
SOUTHWESTERN UNION COUNTIES IN NORTHEAST OREGON UNTIL 815 PM PDT...
AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF STARKEY...OR 23 MILES
NORTHWEST OF BAKER...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
LAT...LON 4504 11812 4501 11816 4501 11820 4496 11823
4494 11821 4488 11822 4487 11827 4524 11857
4537 11818 4503 11807
TIME...MOT...LOC 0220Z 155DEG 6KT 4499 11821
RSCThe Medford radar (KMAX), 225 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528568.